Joining me for this episode is Sneha Mantri, a fellow in movement disorders. So naturally, she specializes in abnormal movements–including abnormally minimal movements. This is the focus of our discussion today, specifically regarding Parkinsonism that is caused by medications.
We should start by describing the clinical features of drug-induced PD. I could do this in words, but a table would be better to make a clear comparison between drug-induced PD and idiopathic PD. Here’s one I picked up from an article (referenced below):
Although neuroleptics, or antipsychotics are major offenders, the most common pharmaceutical precipitant for parkinsonism is the anti-emetic medication prochlorperazine. It turns out this has to do with their affinity for the D2 receptors, which is greater for many of the first generation neuroleptics like haloperidol, chlorpromazine, and fluphenazine, among several others. In contrast, the atypical or second generation neuroleptics appear to carry a lower risk of extrapyramidal symptoms. And this is probably because of the higher affinity of these second generation, or atypical neuroleptics for blocking serotonin 2A receptors rather than dopamine receptors. So the risk of extrapyramidal, or Parkinsonian symptoms, is lower in this class.
In the episode, we talk briefly about the underlying pathophys. It turns out, chronic exposure to D2 antagonists will actually reduce the expression of D2 receptors in the striatum. These patients may produce plenty of dopamine, but that dopamine has nowhere to go. There is also some interesting rewiring of basal ganglia circuitry that takes place with chronic D2 receptor antagonism. To summarize these changes, the inhibitory pathway is strengthened, permitting the thalamus to send a stronger activating signal to motor cortex. Together, these microstructural changes produce other strange clinical consequences, like significant dyskinesias when the offending medication is withdrawn. After stopping months of haloperidol in a patient with severe bradykinesia, you might actually unmask an entirely new set of problems for the patient where they develop uncontrollable orolingual movements or flailing dyskinesias of the extremities.
One major question that remains unanaswered is, is there a diagnostic test for drug-induced PD? The short answer is, No. The longer answer is, Maybe. This boils down to imaging. Using a sophisticated dopamine transporter scan, or DAT scan, the presynaptic dopamine secreting neurons will be diminished in idiopathic PD, but should be normal in drug-induced PD. We’ve posted a great image of this on our blog. And worth noting here is that this scan is extremely useful in patients who have a prior exposure to a medication known to cause Parkinsonism, but you suspect that this exposure only unmasked a latent, milder PD. So you’ll see loss of dopaminergic neurons in the deep grey nuclei.
Treatment. This should always focus on the underlying cause. But just to be clear, as we have put in our disclaimers all over the place, BrainWaves is meant to be an educational podcast. We are not giving out medical advice. That being said, when it comes to treatment, sometimes it can be really hard NOT to treat a patient with a class of medications that is associated with Parkinsonism. We see this all the time in patients who rely on antipsychotics or mood stabilizers. So if you have to use a neuroleptic, often the neurologist will recommend clozapine or quetiapine, because these carry the lowest risk of extrapyramidal effects. If your patient is on valproic acid for seizure control, which can cause parkinsonism in a small proportion of patients, then maybe consider switching to another broad-spectrum AED like levetiracetam or lacosamide. And for patients who cannot stop taking the med they’re on, because the risks of discontinuation outweigh the benefits, sometimes we’ve used drugs like trihexiphenydil or amantadine to manage the stiffness and dyskinesias of drug-induced PD. But for the most part, avoiding the known potential culprits is going to be the best way you can manage your patients. As they say, an ounce of prevention is worth a pound of cure. So always weigh your options.
BrainWaves audio and online content are intended for medical education only, and should not be used for routine clinical decision making. Don’t try this at home kids.
- Shin HW and Chung SJ. Drug-induced parkinsonism. J Clin Neurol. 2012;8:15-21.
- Lopez-Sendon JL, Mena MA and de Yebenes JG. Drug-induced parkinsonism in the elderly: incidence, management and prevention. Drugs Aging. 2012;29:105-18.
- Alvarez MV and Evidente VG. Understanding drug-induced parkinsonism: separating pearls from oy-sters. Neurology. 2008;70:e32-4.